Do you know the causes of medication errors - and what to do to eliminate them? Ambiguous strength designation on labels or in packaging is a huge issue! Drug nomenclature creates look-alike or sound-alike products that can be confusing to health care providers and patients alike.
Common causes for medication errors include:
- Improper transcription
- Incorrect dosage calculations
- Poorly trained personnel
- Incorrect abbreviations
- Labelling errors
- Excessive work load
- Exhaustion that causes lapses in performance
100% of these are preventable.
Medication errors are a reality; let’s prevent them in your hospital.
Three questions on the HCAHPS survey give us a fantastic excuse to be great about this issue.
- During this hospital stay, were you given any medication that you had not taken before?
- Before giving you any new medicine, how often did the hospital staff tell you what the medicine was for?
- Before giving you any new medicine, how often did hospital staff describe possible side effects in a way you understand?
In 2006, it was estimated that there are 1.5 million preventable medication errors each year, resulting in approximately 7,000 deaths. That number translates into one medication error per hospital every day, and that could be a low estimate. Pretty scary - what if one of those errors happened on your unit? How would you feel if that single error was caused by you?
The Take Away
Medication errors happen when we fail to consider the patient’s current medications; when we don’t adequately communicate about a new medication; and when we don’t understand a patient’s attitudes or fears about that medicine.
We cannot afford to make these mistakes.
Follow Us on Twitter
Like Us on Facebook
This comment has been removed by the author.ReplyDelete
"We can't remember the days gone by, but we can remember the moments"ReplyDelete